Ann Clin Case Rep | Volume 5, Issue 1 | Case Report | Open Access

A Toddler with Lower Extremity Weakness, Emotional Lability, and Enuresis due to N-Methyl-D-Aspartate Receptor Encephalitis

James Crooks and Rawan Musaitif

Department of Pediatrics, University of Illinois College of Medicine at Peoria, USA

*Correspondance to: James Crooks 

Fulltext PDF

Abstract

A Toddler with N-Methyl-D-Aspartate (NMDA) Receptor Encephalitis. A previously healthy threeyear-old boy presented to the emergency department due to episodes of leg jerking, clumsiness, a brief unresponsive episode, and a single generalized tonic clonic seizure. Parents had also noted behavioral changes and secondary enuresis in the week prior to admission. Initially he was very well appearing and cooperative. He had normal strength in his upper extremities but weakness in his lower extremities with an abnormal gait. Soon after this exam he became inconsolable seemingly without a trigger. He would not cooperate with an exam or instruction during this time. This inconsolability lasted for approximately 20 min and resolved. EEG results were nonspecific. MRI brain and total spine was normal. Spinal fluid studies returned positive for N-Methyl-D-Aspartate (NMDA) receptor antibodies consistent with NMDA encephalitis. NMDA encephalitis was first recognized in 1997 in association with an ovarian teratoma; however, in the pediatric population this is not always the case. Classically, adolescent patients first present with psychiatric symptoms and often proceed to develop neurological symptoms. However, in younger children the opposite often occurs. Typical neurologic symptoms include movement disorders and seizures. Psychological symptoms typically include behavioral changes but can also include psychosis and catatonia. The diagnosis is made after finding NMDA receptor antibodies. Treatment is aimed at the source of the autoantibodies. For this reason, in all ages it is critical to search for a teratoma. First line therapies are often corticosteroids, IVIG, or plasma exchange. Some patients may require immunotherapies such as rituximab or cyclophosphamide.

Citation:

Crooks J, Musaitif R. A Toddler with Lower Extremity Weakness, Emotional Lability, and Enuresis due to N-MethylD-Aspartate Receptor Encephalitis. Ann Clin Case Rep. 2020; 5: 1834. ISSN: 2474-1655.

Subscribe to Our Newsletter